Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Wakefield, VA

June 6, 2002Henrico County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 4:53 PM EDT for Henrico County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 4:53 PM EDT (20:53 UTC)
Expired
Jun 6, 2002, 5:25 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Henrico County, VA

The radar

The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:00 PM EDTThunderstorm WindVarina, VALarge trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 062053
SVRAKQ
VAC087-062125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRICO COUNTY IN CENTRAL VIRGINIA

* UNTIL 525 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF VARINA...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  RICHMOND HEIGHTS AROUND 500 PM
  VARINA AROUND 505 PM
  RICHMOND INTERNATIONAL AIRPORT AROUND 515 PM
  HIGHLAND SPRINGS AROUND 520 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.



$$

CULLEN
&&
LAT...LON 3749 7718 3757 7732 3744 7744 3737 7727

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 6, 3:15 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
315 PM EDT THU JUN 6 2002

WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT
COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH
SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN
PLACE FOR VA/MD COUNTIES.

PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH
PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING
DRY CONDS AND NR SEASONAL TEMPS.

FCSTID =20
SBY   61  68  55  74 /  70  10   0   0
OXB   60  67  55  70 /  70  20  10  10
ECG   70  75  62  75 /  60  30  10  10
ORF   70  75  62  75 /  60  30  10  10
PHF   64  72  58  73 /  70  20   0   0
AKQ   64  75  56  79 /  70  20   0   0
RIC   61  72  54  77 /  70  10   0   0
FVX   60  72  54  77 /  70  10   0   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

CULLEN

In the hours before

Special weather statement, Jun 6, 10:55 AM EDT, 5 hours 58 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...

THE THREAT AREA INCLUDES...THE LOWER MARYLAND EASTERN
SHORE...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 4 AND 10
PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE
AREA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS UP TO
60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

CULLEN
Special weather statement, Jun 6, 4:00 PM EDT, 53 minutes before
MDZ021>025-VAZ048-049-060>100-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT THU JUN 6 2002

...SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 8 PM...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR CENTRAL AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...UNTIL 8 PM THIS
EVENING.

LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING THROUGH THE
EASTERN VIRGINIA PIEDMONT...FROM NEAR FREDERICKSBURG TO SOUTH HILL.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS...AND
GOLFBALL SIZE HAIL. THE STORMS WILL MOVE ACROSS THE EASTERN PORTION
OF VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE BETWEEN 5 AND 8
PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

CULLEN
Local storm report, Jun 6, 4:07 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
407 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PALMYRA                   VA   1.75 INCH HAIL
06/06/02   FLUVANNA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0330 PM    AMELIA                    VA   1.75 INCH HAIL
06/06/02   AMELIA                         REPORTED BY TV
                                          WEATHERCASTER

0300 PM    CUCKOO                    VA   WIND DAMAGE
06/06/02   LOUISA                         TREES DOWN THROUGHOUT THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

JEF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM EDTSevere Thunderstorm WarningAKQLouisa46 min
Jun 6, 3:19 PM EDTSevere Thunderstorm WarningAKQAmelia41 min
Jun 6, 3:43 PM EDTSevere Thunderstorm WarningAKQLunenburg32 min
Jun 6, 4:54 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg41 min
Jun 6, 5:18 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent42 min
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Middlesex, York, City of Williamsburg43 min
Jun 6, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 6, 5:55 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Northumberland30 min
Jun 6, 6:50 PM EDTSpecial Marine WarningAKQ40 min
Jun 6, 6:58 PM EDTSevere Thunderstorm WarningAKQNottoway32 min
Jun 6, 7:07 PM EDTSpecial Marine WarningAKQ23 min
Jun 6, 7:11 PM EDTSpecial Marine WarningAKQ49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.